• Yomiuri Editorial

How Did This Unbelievable Mix-up of Drug Ingredients Happen?


In an unbelievable incident, a pharmaceutical company mixed up the components of a drug with another’s, causing a number of people who took it to lose consciousness. It is necessary to thoroughly investigate the cause of this incident.

An ingredient used in a sleep-inducing drug was mixed into a medicine manufactured by Kobayashi Kako Co. in Fukui Prefecture to treat such conditions as onychomycosis, a fungal disease of the nails. More than 150 people who took the medicine have complained of losing consciousness and other health problems. Two people have died, and the company is investigating the causal relationship.

There have also been more than 20 cases of traffic accidents caused by people driving their cars after taking the drug. Kobayashi Kako is voluntarily recalling the medicine, but the problem is extremely serious. It is unacceptable that a drug that is meant to cure a disease has threatened lives.

In an attempt to replenish the medicine’s active ingredient, which was running low during the manufacturing process, an employee reportedly mixed in an ingredient from a sleep-inducing drug by mistake. The containers of the two ingredients were different in size and shape, and it is not usual for the two ingredients to be mixed up, so the company could only explain it as grave negligence.

Sloppiness in the procedures was also discovered.

According to the company’s in-house regulations, a team of two people is supposed to be present during manufacturing, but there was only one person on site. Work records showed that the ingredient from the sleep-inducing drug had been put into the medicine in question, and in the sample inspection the presence of foreign substances was suspected, but the product was still shipped.

In the first place, the act of replenishing ingredients in the middle of the production process goes against the procedure approved by the Health, Labor and Welfare Ministry. What was going on at the company? It can only be said that there is laxity at the firm.

This is the fifth voluntary recall of drugs by Kobayashi Kako in the past four years. In October last year, it was discovered that a drug for the treatment of conditions such as gastric ulcers contained a carcinogenic substance. As with the latest incident, the October case fell under the most serious level in the three levels of risk set by the ministry.

At that time, did the company thoroughly investigate the facts, determine the cause and take measures to prevent a reoccurrence? It is hard to believe that the lessons learned have been applied.

The prefectural government has already conducted an on-site investigation of Kobayashi Kako, and the prefectural police have questioned the people involved. What happened at the site, and who is responsible? It is hoped that the truth, including what happened in previous cases, will be revealed.

The drug in question is a generic drug, which is made with the same ingredients as the proprietary drug and sold at a lower price. The Japan Generic Medicines Association considers this to be an “extremely serious problem” and has called on its member companies to ensure strict compliance.

Voluntary recalls of medicines have been on the rise in recent years. It is important that pharmaceutical companies, including those dealing with newly developed drugs, reexamine their manufacturing processes and inspection systems to ensure safety, so that trust in medicines is not undermined.